New Mexico, 2011

Heavy Snow in New Mexico, December 4 to 5, 2011

December 4 to 5, 2011 · NWS ABQ · 25 events in 25 counties and zones

After the first winter storm earlier in the month, portions of southwest New Mexico received light snow accumulations with a second upper level system, but it was the third system that brought another round of widespread heavy snow. Another back door cold front moved down the plains on the 4th and westward through the gaps of the central mountain chain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

After the first winter storm earlier in the month, portions of southwest New Mexico received light snow accumulations with a second upper level system, but it was the third system that brought another round of widespread heavy snow. Another back door cold front moved down the plains on the 4th and westward through the gaps of the central mountain chain. Snow developed along the front, including in central New Mexico, and continued through the early afternoon hours of the 5th before the upper level system moved eastward. Unlike the first winter storm, however, some of the heaviest snows were found across central portions of the state, even portions of Rio Rancho. Even Interstate 25 was closed south of Belen due to treacherous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 4, 3:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 4, 3:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MST SUN DEC 4 2011

...MAJOR WINTER STORM TONIGHT THOUGH TUESDAY NIGHT...

.DISCUSSION...
VERY COLD AIR WILL PLUNGE SOUTHWESTWARD INTO THE STATE TONIGHT AS
THE THIRD UPPER LOW IN THE SERIES OF STORMS SINKS SLOWLY TO THE
FOUR CORNERS. THIS LOW PRESSURE CENTER SHOULD SINK TO AROUND
GALLUP BY SUNSET MONDAY...THEN IT WILL TRACK SLOWLY EASTWARD ALONG
THE I-40 CORRIDOR MONDAY NIGHT AND TUESDAY...FINALLY EXITING EASTWARD
INTO THE TX PANHANDLE TUE AFTERNOON OR NIGHT. THE GFS MOVES THE
CENTER OF THE UPPER LOW ABOUT 12 HOURS SLOWER THAN THE ECMWF...BUT
THEY BOTH AGREE ON TIMING...LOCATION AND APPROXIMATE INTENSITY OF
THE PRECIPITATION. SNOW WILL BEGIN IN EARNEST TONIGHT ALONG AND
NORTH OF I-40 AND ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
DEEP EASTERLY UPSLOPE FLOW WILL PRODUCE PERIODS OF HEAVY SNOW
BEGINNING LATE TONIGHT ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN. THE HEAVY SNOW WILL THEN SPREAD TO INCLUDE THE
WEST CENTRAL...JEMEZ AND SOUTHERN SAN JUAN MOUNTAINS MONDAY.
PRECIPITATION WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY
MONDAY NIGHT...AND SHOULD QUITE ALL TOGETHER SOMETIME TUESDAY
AFTERNOON. WE ARE ISSUING A WINTER STORM WARNING FOR ZONES ALONG
AND EAST OF THE CONTINENTAL DIVIDE VALID THIS EVENING THROUGH
TUESDAY MORNING. SNOW ACCUMULATION SHOULD STOP BEFORE SUNRISE
TUESDAY IN MOST LOCATIONS...BUT WE CHOSE NOT TO END THE WARNING
UNTIL MID DAY DUE TO UNCERTAINTIES IN THE TIMING OF THE SYSTEM AND
BECAUSE WE ANTICIPATE A SLOW RECOVERY OF INFRASTRUCTURE FROM HEAVY
SNOW.

SNOW AMOUNTS SHOULD PEAK AT 12 TO 18 INCHES ACROSS THE CENTRAL
MOUNTAIN CHAIN AND THE JEMEZ MOUNTAINS...WITH 6 TO 12 INCHES
ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS AND THE SAN JUAN
MOUNTAINS. STORM TOTAL SNOW ACCUMULATIONS SHOULD ALSO REACH 6 TO
12 INCHES ACROSS THE NE...CENTRAL AND S CENTRAL
HIGHLANDS...ESTANCIA VALLEY AND MUCH OF THE EASTERN PLAINS. THE
FAR EASTERN PLAINS NEAR THE TX BORDER MAY ONLY ACCUMULATE 2 TO 6
INCHES OF SNOW...AS WELL AS THE RIO GRANDE VALLEY...SANTA FE METRO
AREA AND NW HIGHLANDS. FARTHER WEST...ACROSS THE NW
PLATEAU...CHUSKA MOUNTAINS...GALLUP AND GLENWOOD AREAS THE
MOISTURE WONT BE AS RICH. WE WILL COVER THESE AREAS WITH A WINTER
WEATHER ADVISORY FOR 1-4 INCHES OF SNOW...EXCEPT 3 TO 6 INCHES
ABOVE 7500 FEET...TONIGHT THROUGH TUESDAY MORNING.

WIND AND WIND CHILLS WILL ALSO BE A PROBLEM DURING THE STORM DUE
TO A TIGHT SURFACE PRESSURE GRADIENT AS A STRONG COLD FRONT
PLUNGES SOUTHWESTWARD. A STRONG EAST WIND WILL DEVELOP BELOW
CANYONS OPENING INTO THE RIO GRANDE VALLEY BEGINNING LATE TONIGHT
THROUGH MONDAY EVENING. SPEEDS WITH THIS GAP WIND EVENT SHOULD
PEAK MONDAY WITH GUSTS IN THE 40 TO 50 MPH. A LOCALIZED DOWNSLOPE EFFECT
IN EAST WIND PRONE LOCATIONS SHOULD RESULT IN LOCALLY LIGHTER SNOW
AMOUNTS...THIS INCLUDES PLACES LIKE THE ALBUQUERQUE SUNPORT. HIGH
TEMPERATURES MONDAY WILL VARY FROM 15 TO 35 DEGREES BELOW
NORMAL...WITH READINGS PEAKING IN THE TEENS FROM THE EAST
MOUNTAINS NORTHEASTWARD TO NEW MEXICOS NE CORNER. WIND CHILL
TEMPERATURES IN THIS REGION WILL BE IN THE SINGLE DIGITS BELOW
ZERO.

DRIER AND WARMER WEATHER IS THEN EXPECTED THROUGH MID WEEK.

44

&&

.AVIATION...
INTERMITTENT MVFR CONDITIONS WILL CONTINUE ACROSS THE FORECAST AREA.
IMPACTING SAF...TCC...GUP AT TIMES. CONDITIONS WILL DETERIORATE
RAPIDLY FROM NORTH TO SOUTH TONIGHT AS COOLER AIR SPILLS INTO THE
STATE. MOST TERMINAL SITES SHOULD BE IMPACT WITH MVFR AND EVENTUALLY
IFR CONDITIONS. LVS HAS THE POTENTIAL FOR LIFR LATER TONIGHT
ALTHOUGH TAF INDICATES IFR AT THIS TIME. STRENGTHENING GAP WINDS
WILL HIT AWW CRITERIA ABQ AIRPORT AT SOME POINT ON MONDAY...PROBABLY
CENTERED MID TO LATE MORNING. AWW FOR SNOW ALSO A POSSIBILITY EITHER
BEFORE THE EAST WINDS GET REVVED UP OR AFTER THEY LOWER LATER IN THE
DAY. EITHER WAY...VERY ACTIVE NEXT 24 HOURS WITH QUITE A BIT OF
AVIATION HAZARDS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50

&&

.FIRE WEATHER...
NO REAL BIG CHANGES. VIGOROUS COLD FRONT WILL STILL DIVE INTO THE
STATE FROM THE NORTH AND EAST TONIGHT. AT THE SAME TIME...AN UPPER
LEVEL LOW WILL PUSH SOUTHWARD OUT OF THE GREAT BASIN AND ROCKIES AND
SET UP OVER WESTERN AREAS. THE COMBINATION OF THESE TWO FEATURES WILL
PRODUCE SIGNIFICANT SNOWFALL ALTHOUGH LIQUID WATER WITHIN THIS
SNOWFALL WILL BE LESS THAN THE PREVIOUS 2 SYSTEMS. EITHER WAY...A
GOOD PORTION OF THE STATE WILL GET BLANKETED WITH SLOW TO MELT SNOW.
STRONG GAP WINDS...ESPECIALLY FROM TIJERAS DOWN TO ABO PASS WILL
ALSO IMPACT AREAS TO THE WEST OF THE CENTRAL MOUNTAINS LATER TONIGHT
INTO MONDAY. THIS WILL MAKE FOR A BLUSTERY DAY WITHIN THE RIO GRANDE
VALLEY.

SNOW SHOULD GRADUALLY WIND DOWN DURING THE DAY ON TUESDAY
ALTHOUGH INSTABILITY SHOWERS WILL REMAIN OVERHEAD WITH MUCH COOLER
THAN NORMAL TEMPERATURES. HUMIDITIES WILL REMAIN HIGH.

STILL LOOKS LIKE WEDNESDAY WILL BE DRIER WITH THE LOW MOVING OFF TO
THE EAST. HUMIDITY VALUES WILL FALL ACCORDINGLY BUT STILL REMAIN
PRETTY HIGH. WINDS TURN MORE NORTH/NORTHWEST WITH REMAINING CHILLY
TEMPERATURES.

MODELS STILL SHOW THE CLIPPER SYSTEM PUSHING ACROSS THE PLAINS
AND GRAZING THE ROCKIES THURSDAY/FRIDAY BUT PRECIPITATION LOOKS TO
BE LACKING AT THIS TIME. IF PRECIPITATION WERE TO OCCUR...WOULD BE
ACROSS THE NORTHEAST WITH ANOTHER BACK DOOR COLD FRONT. THIS FRONT
WILL REINFORCE THE ALREADY COOL AIR IN PLACE.

WEATHER MODELS SHOW A DRIER WESTERLY FLOW FOR THE WEEKEND PERIOD.
PERHAPS EVEN SOME BREEZINESS FAVORING THE EASTERN PLAINS DUE TO LEE
SIDE TROUGHING.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  18  27  11  29 /  60  60  20  10
DULCE...........................  10  23  -2  21 /  70  70  20  10
CUBA............................  14  24   0  22 /  70  90  60  10
GALLUP..........................  13  26   2  25 /  50  70  30  10
EL MORRO........................  12  21  -4  22 /  60  80  40  10
GRANTS..........................  13  21  -1  24 /  60  90  50  10
QUEMADO.........................  13  29   1  25 /  40  70  50  10
GLENWOOD........................  20  39  13  38 /  20  60  30  10
CHAMA...........................  10  19  -4  16 /  80  90  40  10
LOS ALAMOS......................  20  17   8  22 /  70 100  70  10
PECOS...........................  12  13   3  17 /  80  90  60  20
CERRO/QUESTA....................  10  15  -9  18 /  70  80  50  10
RED RIVER.......................   3  10  -7  11 / 100  80  50  10
ANGEL FIRE......................   4  10  -7  17 / 100 100  50  10
TAOS............................   9  17  -7  21 /  40  80  50  10
MORA............................  10  10  -2  18 / 100 100  70  10
ESPANOLA........................  15  23   1  25 /  60  80  50  10
SANTA FE........................  15  17   4  19 /  60  80  50  20
SANTA FE AIRPORT................  15  20   4  21 /  40  60  50  20
ALBUQUERQUE FOOTHILLS...........  20  24   9  26 /  40  60  50  20
ALBUQUERQUE HEIGHTS.............  24  24  11  26 /  40  40  40  20
ALBUQUERQUE VALLEY..............  23  27  10  28 /  70  80  50  10
ALBUQUERQUE WEST MESA...........  20  26   7  27 /  70  80  50  20
LOS LUNAS.......................  20  27   7  29 /  60  70  50  10
RIO RANCHO......................  18  25   5  26 /  70  80  50  20
SOCORRO.........................  24  32   9  29 /  40  80  70  20
SANDIA PARK/CEDAR CREST.........  16  21   4  24 / 100 100  70  20
TIJERAS.........................  17  21   5  25 /  80  90  60  20
MORIARTY/ESTANCIA...............  14  14   3  19 / 100  90  60  20
CLINES CORNERS..................  13  13   1  15 / 100 100  60  20
GRAN QUIVIRA....................  18  21   6  23 /  70 100  70  20
CARRIZOZO.......................  20  30  10  30 /  20  50  50  20
RUIDOSO.........................  17  24   4  25 /  60 100  70  20
CAPULIN.........................   7  13  -5  17 /  80  80  40   5
RATON...........................  10  20  -6  20 /  90  80  40   5
SPRINGER........................  10  19  -7  20 /  80  80  40   5
LAS VEGAS.......................   9  13  -2  15 /  90 100  60  10
CLAYTON.........................  14  14   5  22 /  80  60  40   5
ROY.............................  12  15   1  17 /  80  80  50  10
CONCHAS.........................  20  20   4  21 /  80  70  50  10
SANTA ROSA......................  19  21   6  20 /  70  80  50  10
TUCUMCARI.......................  22  20   8  22 /  70  60  50  10
CLOVIS..........................  22  21  10  23 /  70  60  50  10
PORTALES........................  23  22  11  25 /  70  60  40  10
FORT SUMNER.....................  23  24  10  24 /  70  70  40  10
ROSWELL.........................  27  32  15  30 /  50  70  50  10
PICACHO.........................  23  27  10  26 /  60 100  60  20
ELK.............................  20  28   7  24 /  60  90  70  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 11 AM MST TUESDAY
FOR THE FOLLOWING ZONES...NMZ503-504-506>508-510>540.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM MST TUESDAY
FOR THE FOLLOWING ZONES...NMZ501-502-505-509.

&&

44/50
Hazardous weather outlook, Dec 4, 5:00 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 AM MST SUN DEC 4 2011

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
500 AM MST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE COLDEST TEMPERATURES OF THE SEASON AND WIDESPREAD ACCUMULATING NOW
WILL SPREAD NORTH TO SOUTH BEGINNING TONIGHT. SNOW IMPACTS THROUGH
THIS EVENING WILL BE GREATEST ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST.
HOWEVER...IMPACTS DUE TO SNOW AND BLOWING SNOW WILL INCREASE OVER
CENTRAL AND THE REMAINDER OF EASTERN NEW MEXICO TOWARD DAYBREAK
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GREATER THAN A FOOT OF NEW SNOW IS LIKELY IN THE NORTHERN
MOUNTAINS AND AREAS ALONG AND IMMEDIATELY EAST OF THE CENTRAL
MOUNTAIN CHAIN THROUGH MONDAY NIGHT...WITH SIGNIFICANT SNOW FOR THE
LOWER ELEVATIONS.  TRAVEL MONDAY INTO MONDAY NIGHT WILL BE
DIFFICULT IF NOT IMPOSSIBLE FOR MANY AREAS. PREPARE NOW FOR THIS
SIGNIFICANT WINTER BLAST.

A DRY BUT COLD WEATHER PATTERN WILL FOLLOW FOR LATER TUESDAY
THROUGH THE END OF THE WORK WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

41

In the hours before

Special weather statement, Dec 4, 4:17 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 PM MST SUN DEC 4 2011

NMZ501>540-051300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
417 PM MST SUN DEC 4 2011

...MORE ROUNDS OF WINTRY WEATHER WILL IMPACT NORTHERN AND CENTRAL NEW
MEXICO THROUGH MIDWEEK...

ANOTHER ROUND OF WINTRY WEATHER WILL PASS ACROSS NEW MEXICO THROUGH
MIDWEEK...LEAVING THE STATE FIRMLY IN THE GRIP OF WINTER CHILL WITH
THE COLDEST TEMPERATURES SEEN SO FAR THIS SEASON.

THIS BOUT WILL BE A MORE SUBSTANTIAL AND A MUCH DEEPER PLUNGE INTO
WINTER WEATHER...WITH WIDESPREAD AND LONG LASTING SNOW BEGINNING
THIS EVENING OVER NORTHERN NEW MEXICO AND EXTENDING SOUTHWARD
OVERNIGHT TONIGHT. COLD AIR RAMMING WESTWARD FROM THE SOUTHERN PLAINS
WILL REACH NORTHEAST NEW MEXICO TONIGHT...AND THE COMBINATION OF
GUSTY WINDS AND FALLING SNOW WILL PRODUCE LOCALLY POOR VISIBILITIES
IN BLOWING AND DRIFTING SNOW OVER THE NORTHEAST QUADRANT OF THE
STATE.

AS COLD AIR PENETRATES SOUTHWARD AND BULGES WESTWARD AGAINST THE
CENTRAL MOUNTAIN CHAIN...TEMPERATURES WILL TAKE ANOTHER LARGE DROP
WITH LITTLE DAYTIME WARMING EXPECTED ON MONDAY IN THE TEETH OF A
VERY COLD AIR MASS OVERHEAD. AS THE WESTBOUND COLD AIR PILES UP
AGAINST THE CENTRAL MOUNTAIN CHAIN...EAST WINDS WILL INCREASE
SPEED THROUGH GAPS EARLY MONDAY MORNING...WITH GUSTS TO 50 MPH
BLOWING OVER THE RIO GRANDE VALLEY AND THE ALBUQUERQUE METRO AREA.
WITH TEMPERATURES UNABLE TO RISE ABOVE FREEZING MONDAY...A BLUSTERY
AND COLD START TO THE WORK WEEK IS ON TAP. FORECASTS SHOW THAT THE
WIND SPEEDS WILL NOT BE AS STRONG AS THOSE EXPERIENCED ON THURSDAY
AND THURSDAY NIGHT.

WITH THE WINTER WEATHER PATTERN CONTINUING...ANOTHER WINTRY
DISTURBANCE WILL DEEPEN OVER ARIZONA AND SHIFT EASTWARD ACROSS NEW
MEXICO AS THE COLD FRONT MOVES WESTWARD TO MEET IT. THIS SETS UP
ADDITIONAL FRESH SNOWFALL MOVING FROM WEST TO EAST ACROSS NORTHERN
AND CENTRAL NEW MEXICO FOR MONDAY...WITH NORTHERN NEW MEXICO HIGH
TEMPERATURES REMAINING LOCKED TO THE TEENS AND 20S DURING THE DAY.
WITH THE DISTURBANCE OVERHEAD AND COLD AIR AT THE SURFACE...SNOWFALL
WILL BE WIDESPREAD ACROSS THE STATE MONDAY NIGHT INTO EARLY TUESDAY
MORNING AS SNOW LEVELS REMAIN AT THE SURFACE.

WITH SNOW TAPERING OFF ON TUESDAY...COLD TEMPERATURES WILL REMAIN
BEHIND...WITH TUESDAY HIGH TEMPERATURES RANGING FROM THE TEENS
OVER THE NORTHERN MOUNTAINS...AND TO NEAR THE FREEZING MARK NEAR
ROSWELL. TUESDAY NIGHT TEMPERATURES WILL FALL TO DOUBLE DIGITS
BELOW ZERO FOR SANGRE DE CRISTO MOUNTAIN...ESPECIALLY NEAR EAGLE
NEST AND ANGEL FIRE...AND SINGLE DIGITS ABOVE FOR AS FAR SOUTH AS
INTERSTATE 40.

SOME MODEST RELIEF FROM THE WINTER CHILL IS IN THE FORECAST FOR
WEDNESDAY AND THURSDAY. HOWEVER...TEMPERATURES THROUGH THE WORK WEEK
WILL REMAIN WELL BELOW SEASONAL NORMALS FOR EARLY DECEMBER.

ANYONE PLANNING TRAVEL OR OUTDOOR ACTIVITIES...AS WELL AS COMMUTERS
AND SCHOOL STUDENTS...SHOULD PLAN FOR WINTRY WEATHER CONDITIONS
AND VERY COLD TEMPERATURES STARTING TONIGHT AND LASTING
INTO WEDNESDAY MORNING. PLAN WITH THE LATEST FORECASTS AND
STATEMENTS...FROM NOAA WEATHER RADIO...FROM ON LINE WEATHER
PROVIDERS SUCH AS WEATHER.GOV/ABQ...AND FROM YOUR PREFERRED PRINT OR
BROADCAST MEDIA.

SHY

Event by event

25 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
December 4, 6:00 PM MST to December 5, 4:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

The Angel Fire Ski Area picked up over 8 inches of new snow.

Heavy Snow, South Central Mountains

When
December 4, 6:00 PM MST to December 5, 7:00 PM MST
Where
South Central Mountains forecast zone
Reported by
Public

Ski Apache received approximately 11 inches of new snow.

Heavy Snow, Eastern San Miguel County

When
December 4, 6:00 PM MST to December 5, 4:00 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Trained Spotter

Around Conchas, 2 to 5 inches of snow was reported.

Heavy Snow, Quay County

When
December 4, 6:00 PM MST to December 5, 8:00 PM MST
Where
Quay County forecast zone
Reported by
COOP Observer

Four inches of snow was reported near Ragland.

Heavy Snow, Curry County

When
December 4, 6:00 PM MST to December 5, 8:00 PM MST
Where
Curry County forecast zone
Reported by
COOP Observer

Four to seven inches of snow was reported across Curry County.

Heavy Snow, De Baca County

When
December 4, 6:00 PM MST to December 5, 8:00 PM MST
Where
De Baca County forecast zone
Reported by
Trained Spotter

Four inches of snow was reported around Fort Sumner.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 4, 7:00 PM MST to December 5, 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

The Red River Ski Area picked up over 8 inches of new snow.

Heavy Snow, Guadalupe County

When
December 4, 7:00 PM MST to December 5, 8:00 PM MST
Where
Guadalupe County forecast zone
Reported by
Trained Spotter

Four inches of snow was reported around Santa Rosa.

Heavy Snow, Roosevelt County

When
December 4, 7:00 PM MST to December 5, 8:00 PM MST
Where
Roosevelt County forecast zone
Reported by
Trained Spotter

Four inches of snow was reported around Portales.

Heavy Snow, San Juan Mountains

When
December 4, 9:00 PM MST to December 5, 4:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
SNOTEL

The southeast slopes of the San Juan Mountains received the most snowfall. The Bateman SNOTEL picked up 10 inches of fresh snow.

Heavy Snow, Jemez Mountains

When
December 4, 9:00 PM MST to December 5, 4:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Between 12 and 13 inches were reported across the Jemez Mountains by both the cooperative observer and the Pajarito Ski Area.

Heavy Snow, Estancia Valley

When
December 4, 9:00 PM MST to December 5, 4:00 PM MST
Where
Estancia Valley forecast zone
Reported by
Trained Spotter

Another 7 to 10 inches of snow was reported across the Estancia Valley.

Heavy Snow, Central Highlands

When
December 4, 9:00 PM MST to December 5, 4:00 PM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Three to five inches of snow was reported across the central highlands.

Heavy Snow, South Central Highlands

When
December 4, 9:00 PM MST to December 5, 5:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Trained Spotter

Over 6 inches of snow was reported near Corona.

Heavy Snow, Sandia/Manzano Mountains

When
December 4, 10:00 PM MST to December 5, 4:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
NWS Employee

Widespread snowfall amounts of 8 to 14 inches were reported. 14 inches of snow was reported at both Manzano and Sandia Ski Area.

Heavy Snow, Chaves County Plains

When
December 4, 10:00 PM MST to December 5, 10:00 PM MST
Where
Chaves County Plains forecast zone
Reported by
Trained Spotter

Three to 5 inches of snow was reported across Roswell.

Heavy Snow, Eastern Lincoln County

When
December 4, 10:00 PM MST to December 5, 10:00 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Trained Spotter

More than four inches of snow was reported across eastern Lincoln County.

Heavy Snow, West Central Highlands

When
December 4, 11:00 PM MST to December 5, 4:00 PM MST
Where
West Central Highlands forecast zone
Reported by
Trained Spotter

Heavy snow began once the front moved into the area. Amounts of 4 to 8 inches were common in and near Laguna Pueblo, while up to a foot of snow as reported around Alamo.

Heavy Snow, Lower Chama River Valley

When
December 4, 11:00 PM MST to December 5, 4:00 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
CoCoRaHS

Around 5 to 6 inches of snow fell across the lower Chama River Valley.

Heavy Snow, Santa Fe Metro Area

When
December 4, 11:00 PM MST to December 5, 4:00 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Trained Spotter

Between 4 and 7 inches of snow fell across the Santa Fe Area.

Heavy Snow, Albuquerque Metro Area

When
December 4, 11:00 PM MST to December 5, 4:00 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Trained Spotter

An east wind prevented the eastern sides of the city from seeing more than an inch or so of snow, however, west and northwestern portions of the metro area, including Rio Rancho, received around 4 to 6 inches of snow. Far northwestern portions of Rio Rancho reported up to 10 inches of new snow.

Heavy Snow, Lower Rio Grande Valley

When
December 4, 11:00 PM MST to December 5, 5:00 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Trained Spotter

The lower Rio Grande Valley saw between 3 and 10.5 inches of snow. This caused portions of Interstate 25 to be shut down due to hazardous road conditions. Two semi trucks jackknifed on the interstate at mile marker 140.

Heavy Snow, Southwest Chaves County

When
December 5, 2:00 AM MST to 10:00 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Trained Spotter

Between 5 and 8 inches of snow was reported across southwest Chaves County.

Heavy Snow, Far Northwest Highlands

When
December 5, 3:00 AM MST to 4:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
COOP Observer

Near Dulce, between 2 and 5 inches of snow was reported.

Heavy Snow, Southwest Mountains

When
December 5, 6:00 AM MST to 4:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Trained Spotter

The heaviest snows were across the eastern portion of the southwest mountains. Near Magdalena, up to 10 inches of snow was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351039, 351048, 351049, 351051, 351052, 351054, 351038, 351050, 351053, 351036, 351037, 351045, 351046, 351047, 351044, 351055, 351056, 351034, 351040, 351041, 351042, 351043, 351057, 351033, 351035.